CSN Login
Members Online: 12

Nausea? Thick saliva?

TRAD
Posts: 27
Joined: Nov 2012

HI all. Sorry if this is a repeat but I can't find a specific thread/post.

We are in week 5 of 7 of radiation with 3 chemo cycles for tonsil cancer, Stage IVA. Steve's 2nd of 3 chemo treatments was Nov. 12th and he has barely had ANYTHING to eat or drink since due to nausea. He's gone in for IV hydration 3 times. He's tried Compazine, Zofran, Ativan both via oral and IV and hasn't had relief. Last night, he went for an acupuncture treatment. He's down 15 lbs and was already thin to begin with. He has a PEG but since he's nauseated, he's not using that either. The hospital gave him Ensure and Instant Carnation for the calories but he didn't tolerate it well and, like some of you have posted, those are empty calorie drinks without much nutrient content and heavy on the dairy which makes the saliva thicker, which leads me to the 2nd part of the post. Oh and a RN yesterday gave him a Rx for a Fenergan suppository which he may be using this weekend. Back to the saliva...

I'm wondering if part of the nausea is being caused by the thick saliva from the radiation. He's rinsing with a salt/peroxide/water rinse as directed but without much relief. I'm searching for help and haven't found much other than the usual - eat small meals, rinse, etc.

Anyone here find something that worked/helped? Thank you for ANY words of advice. I made him the Magic Mineral Broth from here last week but he hasn't tried it yet.

Traci

VivianLee5689's picture
VivianLee5689
Posts: 546
Joined: Aug 2012

David has had many of the same problems and to date what has helped the most is he got a PICC line and he is doing IV fluids at home seven days a week. Not having to put water in his tube in addition to the food has helped a lot. Also they changed his feed to something called Two Cal. It has 437 calories per can. They have added Raglan four times a day to get things moving through his stomach. There is also a nausea patch that helped tremendously, except he got blurred vision and had to stop using it. The saliva has been a problem, but our insurance is paying for a suction machine and that has been great. I hope something I have said may be helpful to your husband.

luvofmylif
Posts: 344
Joined: Sep 2012

My husband also had alot of nausea after his second Cisplatin. He also had to go in for fluids several times which is very wise of you to do. Definitely keep up with the hydration. He didn't or hasn't had too much mucous issues , I am guessing because the back of his throat was not radiated. We just finished radiation yesterday so he definitely is not feeling too great. I hope your husband finds the right combo of drugs to help. Also, dont' hesitate to call drs whenever you need them. And, one other thing, follow your gut...if you think something isn't right and needs to be addressed you are usually right.

blackswampboy's picture
blackswampboy
Posts: 341
Joined: Jul 2012

you don't say what kind of chemo, but often that is the source of nausea.

Ensure is not exactly empty calories without nutrients. but there are plenty of alternatives for longer-term nutrition.
your doc can give you a prescription for products such as Jevity or Osmolite (from Abbott), and I believe Nestle has a product too. any product might be difficult until the nausea passes, but they are meant to provide nutrition for long-term tube feeding.
I gained back 20 lbs. from an exclusively Osmolite diet.

blessings to you both.

TRAD
Posts: 27
Joined: Nov 2012

Oops - forgot to mention the chemo cocktail is Cisplatin, so yes, it's known to be a nausea cause. Thanks, blackswampboy.

Traci

longtermsurvivor's picture
longtermsurvivor
Posts: 1845
Joined: Mar 2010

Has he tried taking all these drugs together, or is he just trying them individually. It is almost certainly the chemo giving him the fits right now, but mutidrug therapy will work if pushed hard enough. Try emend, zophran, compazine and phernergan together. That isn't over the top under current circumsstances. And by all means, go get hydrated yet again. Through this time, some need it every day.

Pat

TRAD
Posts: 27
Joined: Nov 2012

Thanks, Pat. They had him alternating the Zofran and Compazine every 4 hrs with no relief. They are delivering Emend thru IV at each chemo cycle but have not tried outside of the infusion days.

Traci

longtermsurvivor's picture
longtermsurvivor
Posts: 1845
Joined: Mar 2010

I didn't get hit this hard by chemo, but my Thanksgiving lasgt year was pretty lousy. Nothing tasted good, queasy stomach. I didn't eat but a few bites. Not very much fun. The best thing is it gets better. I'd just keep calling and talking to the team, going back, whatever it takes. The squeaky wheel gets the grease on this.

Grandmax4's picture
Grandmax4
Posts: 621
Joined: Dec 2011

the mucus is the worst, I'm out 1 year and still have mucus at times...I tried everything, ginger ale gargled worked best for me~~~it's just a cross to bear on the way to healthy
Happy Thanksgiving

phrannie51's picture
phrannie51
Posts: 4050
Joined: Mar 2012

so many others on here did...I think it was because of the amifostine I had before each rad...I know I've heard others say tho, that choking the stuff up leads to gagging which leads to throwing up...not a fun time at all. When I did have the little mucous problem that I did, the Onc suggested Musinex...I've heard it's helped some, and others it didn't, but at least it's easy to get. I never tried it, I bought it, but the mouths sores were standing between me and possible relief.

Ask your Onc about getting the Emend packets...they gave me two packets (4 pills) for after each chemo...one pill each morning before I'd start the Zophran/Compazine/Atavan regime for the rest of the day. My insurance paid for 3/4 of the cost (they're expensive)...but they sure helped me out.

Hope he'll give the Magic Broth a try...it really helped me with strength, and it went down like silk...I was shocked at what that broth did for me.

p

Skiffin16's picture
Skiffin16
Posts: 8208
Joined: Sep 2009

Like mentioned by
BSB, I wouldn't say that Ensure Plus is empty calories with no nutirent...

Actually Ensure Plus has 350 calories, 13 g of protein, 24 essential vitamins and minerals, and Omega-3s.

I can definitely think of worse to put into you...

But even so, I myself was not really worried much at all what I put in me other than getting calories min and surviving treatment.

I could deal with the other later, gotta make it through first, and survive.

Which leads me to your comments about lack of liquids, calories, and even having a PEG.

Somehow you need to communicate enough with your MD's and find something that works.

Unfortunately sometimes, it's just a matter of doing what is needed to get them in and keep them in.

Like P51 mentioned, I too had Emend on my big chemo days...Cisplatin, Taxotere and 5FU..., but it's only for those first few days.

Best,
John

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network